x

Painkillers' effect on the COVID-19 vaccine

Related Story

There isn't enough research that shows taking over-the-counter medications before or after getting a COVID19 vaccine can lead to negative side effects, but a local medical professional says if one experiences mild symptoms -- it's best to stick it out and to not take any medications at all.

"When you get the vaccine, you want the inflammation to go as high as possible because that elicits a response," said Chief Medical Officer of DHR Health Dr. Robert Martinez. "If you give a drug to block that response, you could be short-changing your response."

Martinez explains that anti-inflammatory medications like aspirin or ibuprofen could potentially make the vaccine less effective if taken before or after getting a dose.

"Theoretically that could happen,” Martinez said. “I think we don't know enough right now. A lot of these things are minor aches and pains that are going to go away, so maybe they should not be prolonged more than a few hours or half a day or something. So, they're saying that if you can stick it out, it's probably better to stick it out."

Martinez says so far, DHR has not seen any cases of severe reactions to COVID-9 vaccines from their vaccination clinics or hospital patients. 

The only known side effects are arm soreness, headaches and chills. Martinez adds that if you’ve received a COVID-19 vaccine and the pain is a nuisance or unbearable, there are safer alternatives than over the counter medications. 

"There's pain medication that isn't anti-inflammatory, and that is Tylenol,” Martine said. “Tylenol is more of an anti-pyretic, completely different mechanism of action which will lower a fever and is a pain reliever but won't necessarily affect your immune system by anti-inflammatory pathways."

If your vaccine symptoms last longer than a day and a half, or if you have questions about how the vaccine reacts to certain medications, check in with your primary care physician. 

News

Radar
7 Days